Experts are urging people with diabetes who also take an arthritis drug, or who require dialysis, to double check the blood glucose meter that they’re using.

The U.S. Food and Drug Administration (FDA) says some medications and kidney dialysis solutions can dangerously interfere with a certain kind of blood sugar meter, an interaction that can lead to coma and even death.

Testing strips that use the technology known as GDH-PQQ, which stands for glucose dehydrogenase pyrroloquinoline quinone, will react to certain non-glucose sugars, including maltose, galactose and xylose, and produce a falsely high blood sugar reading.

If a person with diabetes then takes more insulin to get the falsely high blood sugar down, it could lead to abnormally low blood sugar, known as hypoglycemia, coma or even death.

That can be a problem for people who get regular infusions of abatacept (Orencia), which contains a non-glucose sugar as an inactive ingredient.

People who need regular peritoneal dialysis treatments are also at risk because dialysis solution contains a non-glucose sugar.

Despite repeated warnings about this interaction, the agency said in 2009 that serious adverse events with these kinds of meters continue.

“We haven’t seen a decrease in the rate of deaths, even after all the notifications we've done over the years. So we felt like we needed to escalate the message a bit,” says Courtney Harper, PhD, the acting director of division of chemistry and toxicology devices at the FDA in White Oak, MD.

Since 1997, the FDA has received 13 reports of death associated with GDH-PQQ glucose test strips – eight of those deaths have been in the last year.

All of the deaths occurred in health-care facilities, and in each, there was interference from maltose or other non-glucose sugars. In some cases patients had serious injury before dying – like hypoglycemia, confusion, brain damage and coma.

“The people who use the drug at home often already know about this issue,” Harper says. “But if one of them is hospitalized and hospital staff isn’t aware they are using these drugs, they may use the hospital meters and that’s where the deaths have occurred,” she adds.

The FDA says there’s an additional danger if a person’s blood glucose is actually low because it could go unrecognized and untreated since the test result could read higher than it actually is and appear to be in the normal range.

Symptoms of low blood sugar include confusion, hunger, dizziness or tunnel or darkened vision.

“If your test results do not reflect the way you feel, be aware and call your health-care provider,” Harper says.

Several companies, including Roche Holding AG, Abbott Laboratories and Home Diagnostics Inc., manufacture the glucose test strips in question.

Harper says the FDA is working with manufacturers to resolve the problems and understand how widespread they are.